|Lymphoma and a CD4 count of 271-- Is it possible to come down with PCP pneumonia?
Aug 18, 2001
I recently wrote in regards to missing one of my chemotherapy doses due to respiratory infection. My doctor treated me with cipro, and my fever and cough responded quickly. Nine days later I had a fever 101.6. My doctor ordered a chest x-ray, which he said looked like PCP. How can this be possible? This feels like what i had before when i was on the cipro. If it were PCP, cipro would not have done anything to clear up the cough or fever. My CD4 count is 271; VL undectable.Do you think this is really PCP and if so will this effect my chemotherapy? I haven't taken Bactrim or Septra for the past 5 months because I kept vomiting it up and since my CD4 count was staying above 250. Could you give me insight? Thank you and God bless.
Response from Dr. Dezube
There's two important points in your query
1) Do you have PCP? Although one can suspect PCP from a CXR, you can only confirm the diagnosis by seeing the pneumocystis organisms under the microscope, Usually a sample is obtained from induced sputum (spit that comes from your lungs). Sometimes bronchoscopy is necessary (that's where a tube is inserted into your lung passages). So as for your first concern, check with your doctor if you have documented PCP or is it just presumptive (i.e. no firm diagnosis made)
2) Do you need antibiotics to prevent PCP if your CD4 count is 250? Unfortunately you absolutely do need PCP prophylaxis! The rule that PCP occurs typically in patients with CD4 < 200 does NOT apply to patients who are undergoing chemotherapy for lymphoma. All lymphoma patients undergoing chemotherapy need PCP prophylaxis no matter what the CD4 count is. If you can not tolerate Bactrim or Septra, then while you are on chemotherapy, you should be receiving aerosolized pentamidine or Mepron. Both of these agents go well with chemotherapy. There are no bad interactions. So again, first find out if you do have PCP. If you do, then you need to be treated for it; if you don't, then you need to receive prophylaxis for it. GOOD LUCK.
Blue Green Algae-- Is it safe to take with chemotherapy?
Treatment of KS after Doxil and Taxol? What's next?
- Groin Pain After Swallowing Cum Worried I Have HIV
- Red Spots After Rubbing Penis Worried I Have HIV
- Sore On Penis After Sucking Penis Worried I Have HIV
- White Bumps On Penis After Anal Sex Worried I Have HIV
- Can You Get HIV From A Colonoscopy?
- Can You Get Hiv If Consumed Contaminated Blood?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.